Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up


All communities will be placed in read-only mode (you will be able to see and search for posts but not start or reply to discussions) as we conduct maintenance. We will make another announcement when posting is re-opened. Thank you for your continued support and patience, and if you have any further questions, please email

Yours in health,
WebMD Community Management

Includes Expert Content
No Monthly Cycle
Nicky891971 posted:
I have been taken the Depo shots in October 2011, so I could get the Essure done. So after the procedure went through, I have no cycle since March 2012. I made an appointment in June to see my doctor. I'm premenopausal, so its not my time to stop my cycle yet.
Jane Harrison Hohner, RN, RNP responded:
Dear Nicky: Given that the Essure blocks the Fallopian tubes where they enter into the uterus, it is very unlikely that Essure has done something to delay or block your period.

If you have any possible risk of pregnancy, that is the first condition to be assessed. Even reliable contraceptive methods such as birth control pills, and tubal ligations can fail. So it is important to get a pregnancy test done first.

If the pregnancy test is negative (which I would hope and expect) then the next most common cause of a missed period is not having ovulated that cycle. In a normal cycle, estrogen is produced all month. Estrogen is responsible for building up the lining of your uterus so you have something to shed each month.

In a normal cycle, progesterone production increases following ovulation. Progesterone "stabilizes" the uterine lining in preparation for a possible implantation of a new pregnancy. If you are not pregnant that month the levels of estrogen and progesterone fall, triggering the release of the uterine lining—your period. So, if you do not ovulate, the estrogen build up of the lining continues, but without the usual ovulation associated progesterone. Thus, the hormone levels don't decline, and the lining stays up inside the uterus—your missed period.

As you may have read, there can be many causes for not ovulating: thyroid problems, pituitary problems, ovarian cysts, physical stressors (eg sudden increases in exercise, crash dieting), emotional stressors (problems with money, kids, boyfriends/girlfriends), increased body weight, anorexia, rotating shifts at work, etc.

There is a second possible reason for your absent cycles. The metabolites of DepoProvera can stay inside the body for many months--even past the three month interval when it is used for birth control. These remnants can prompt lighter flows or missed flows. Yet, in your specific case, if you began having flows after the October Depo shot was supposed to be worn off (eg January), then Depo may be less likely to be the culprit.

You are definitely doing the right thing in seeing your GYN in June. After three months of no flows it is time to investigate. It should be OK to wait until that appointment unless you have pregnancy symptoms or a positive pregnancy test. If that occurs you need to be seen right away. After a tubal sterilization there is a greater risk for a pregnancy to be an ectopic/tubal pregnancy.

Nicky891971 responded:
Thank you, I will give you an update to what they doctor think it is. And to find out what is really going on with me.

Helpful Tips

birth control pills and gelatin-like clots
I started taking birth control pills because I had an ovarian cyst that made periods painful. Now when I'm on my periods, I will go to the ... More
Was this Helpful?
34 of 73 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.